[Skip to Content]
[Skip to Content Landing]
Article
March 8, 1902

TETANUS AFTER INJECTIONS OF GELATIN.

JAMA. 1902;XXXVIII(10):651-652. doi:10.1001/jama.1902.02480100027008
Abstract

The recent outbreak of tetanus in St. Louis following the injection of faultily prepared and contaminated diphtheria antitoxin, and the occasional development of tetanus after vaccination are only too striking an illustration of the grave dangers that may lurk in otherwise not only harmless but beneficial and even life-saving procedures. Physicians can not be keenly enough alive to the fact that the cause of tetanus, be it the bacillus or its toxin, may find its way into the human body under the circumstances mentioned. Recently, cases of tetanus have developed after injections of gelatin— Gerulanos, Georgi, Lorenz.1 In all these cases (four) the gelatin was injected for the purpose of arresting hemorrhage after severe operations in connection with existing lesions, such as subphrenic abscess and disease of the urinary tract. In one case a small abscess developed at the point of injection; the pus from it caused tetanus in

×